Alert archive / Alabama / Special Weather Statements in 2011
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 4, 2011, 8:09 AM CDT for Walker County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 8:09 AM CDT (13:09 UTC)
- Expired
- Aug 4, 2011, 8:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
208
WWUS84 KBMX 041309
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
809 AM CDT THU AUG 4 2011
ALZ013-015-041345-
FAYETTE AL-WALKER AL-
809 AM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND EASTERN
FAYETTE COUNTIES UNTIL 845 AM CDT...
AT 805 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR KANSAS...OR NEAR CARBON HILL...MOVING SOUTH AT 30
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
OAKMAN...
BANKSTON...
BERRY...
BOLEY SPRINGS...
GAMBLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3399 8729 3360 8730 3361 8777 3392 8767
3392 8764 3400 8764
TIME...MOT...LOC 1310Z 001DEG 25KT 3390 8754
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:30 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 4, 6:30 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT THU AUG 4 2011 .UPDATE...UPDATED FOR AVIATION DISCUSSION. && .DISCUSSION... THUNDERSTORM COMPLEX THAT DEVELOPED ALONG STATIONARY BOUNDARY IN TENNESSEE OUTFLOWED SOUTHWARD INTO NORTH CENTRAL ALABAMA THIS MORNING. THIS UNDOUBTEDLY WILL SET UP A SIGNIFICANT BOUNDARY OVER CENTRAL ALABAMA FOR ADDITIONAL THUNDERSTORMS TO DEVELOP DURING THE DAY AS TEMPERATURES HEAT UP AND THE ATMOSPHERE BECOMES EVEN MORE UNSTABLE. INITIAL STORM MOTION IS FROM THE NORTHWEST AND A GENERAL NORTHERLY MOTION SHOULD CONTINUE TODAY...SO AS STORMS DEVELOP UPSTREAM IN THE NORTHERN HALF OF THE STATE THEY SHOULD CONTINUE TO DEVELOP SOUTHWARD WITH TIME. STORM SEVERITY IS SOMEWHAT QUESTIONABLE AS THE CURRENT THUNDERSTORM COMPLEX WILL HELP DICTATE LATER CONVECTION BUT ADDITIONAL COLD POOL DRIVEN COMPLEXES WILL BE POSSIBLE DURING THE DAY WITH SOME ISOLATED STRONG TO DAMAGING WINDS NOT OUT OF THE QUESTION. WITH THE HIGHER RAIN CHANCES ALSO COMES THE LESS LIKELIHOOD OF SEEING WIDESPREAD EXTREME TEMPERATURES. NOT TO SAY THAT IT WILL NOT BE HOT AND STEAMY BECAUSE IT WILL...BUT ANY THOUGHTS OF AN EXTREME HEAT WARNING ARE OUT THE WINDOW NOW. WILL LET THE HEAT ADVISORY CONTINUE FOR THE TIME BEING AS IT IS ALREADY OUT BUT MAY END UP CANCELING IT LATER THIS MORNING. THROUGH EARLY NEXT WEEK...THE UPPER RIDGING OVER THE SOUTHERN PLAINS BECOMES INCREASINGLY FLATTENED WITH THE CENTER OF THE RIDGE RETROGRADING TO THE FOUR CORNERS REGION OVER THE WEEKEND. THIS WILL ALLOW FOR AN EASTERN CONUS TROUGH TO DEVELOP AND BRING RAIN CHANCES UP TO CLIMATOLOGICAL VALUES. BY MIDWEEK...A SYNOPTIC BOUNDARY IS FORECAST TO BE NEAR THE DEEP SOUTH AS THE UPPER TROUGH OVER THE REGION DEEPENS. THUS WILL CONTINUE WITH AT LEAST CLIMATOLOGICAL POPS THROUGH THE EXTENDED. TEMPERATURES THROUGH THE NEXT SEVEN DAYS SHOULD RESPOND TO THE WEAKENING RIDGE AND HIGHER RAIN CHANCES BY FALLING INTO THE LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE UPPER 60S TO MID 70S. && .AVIATION... 12Z TAF DISCUSSION. MAIN AVIATION CONCERN THROUGH THE PERIOD WILL BE THE STATIONARY FRONT NORTH OF THE AREA WHERE CONTINUOUS SHOWERS AND THUNDERSTORMS ARE DEVELOPING AND MOVING SOUTHWARD. THERE WILL LIKELY BE A LULL IN THE ACTIVITY...OTHER THAN WHAT IS CURRENT...THROUGH THE MORNING HOURS...ONLY TO RE-FIRE THIS AFTERNOON AND EVENING. ALL SITES HAVE BEEN INCLUDED WITH VCTS FOR NOW...BUT THE MOST LIKELY SITES TO BE AFFECTED WILL BE BHM...TCL...EET...AND ANB. THE FRONTAL BOUNDARY WILL CONTINUE SAGGING SOUTH WITH ADDITIONAL ACTIVITY EXPECTED TONIGHT THROUGH THE END OF THE PERIOD. && .BMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Aug 4, 6:40 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 640 AM CDT THU AUG 4 2011 ALZ011>015-017>050-051145- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 640 AM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE DAY AND INTO THE OVERNIGHT HOURS TONIGHT AS A FRONTAL BOUNDARY SLOWLY PUSHES SOUTH. THE MAIN THREAT WITH ANY STORMS WILL BE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DUE TO THE EXPANSIVE CLOUD COVER AND SUBSEQUENT SHOWERS AND THUNDERSTORMS IN THE AFTERNOON HOURS...CONFIDENCE HAS DECREASED THAT HEAT INDEX READINGS WILL REACH ADVISORY OR WARNING CRITERIA FRIDAY THROUGH SUNDAY. CAUTION SHOULD STILL BE EXERCISED IF WORKING OUTDOORS IN THE ABSENCE OF CLOUD COVER...AS HEAT INDEX VALUES WILL EASILY EXCEED 100 DEGREES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEED TODAY AND TONIGHT DUE TO THE THREAT FOR SEVERE WEATHER.
In the hours before
Special weather statement, Aug 4, 3:17 AM CDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 AM CDT THU AUG 4 2011
ALZ011-014-040900-
MARION AL-WINSTON AL-
317 AM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND EASTERN
MARION COUNTIES UNTIL 400 AM CDT...
AT 312 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HACKLEBURG...OR 13 MILES NORTHWEST OF HALEYVILLE...
MOVING SOUTHEAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HALEYVILLE...
HACKLEBURG...
BRINN...
NEEDMORE...
LAKE BUTTAHATCHEE...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3432 8766 3431 8762 3416 8743 3394 8786
3432 8795
TIME...MOT...LOC 0817Z 318DEG 16KT 3432 8780
17/KLAWSSpecial weather statement, Aug 4, 3:39 AM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 AM CDT THU AUG 4 2011
ALZ011-014-040930-
MARION AL-WINSTON AL-
339 AM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND EASTERN MARION
COUNTIES UNTIL 430 AM CDT...
AT 335 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ASHRIDGE
TO HALEYVILLE TO HACKLEBURG...AND MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LYNN...
ARLEY...
BRINN...
ASHRIDGE...
LAKE BUTTAHATCHEE...
&&
LAT...LON 3431 8732 3408 8718 3399 8728 3400 8764
3391 8764 3391 8777 3430 8801 3427 8764
3431 8760
TIME...MOT...LOC 0839Z 334DEG 18KT 3433 8744 3419 8760
3421 8786
17/KLAWSSpecial weather statement, Aug 4, 4:29 AM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 AM CDT THU AUG 4 2011
ALZ013-015-023-024-041000-
FAYETTE AL-JEFFERSON AL-TUSCALOOSA AL-WALKER AL-
429 AM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR WALKER...NORTHERN TUSCALOOSA...
WESTERN JEFFERSON AND EASTERN FAYETTE COUNTIES UNTIL 500 AM CDT...
AT 426 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SMITH
DAM TO PARRISH TO GLEN ALLEN...AND MOVING SOUTH AT 40 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CORDOVA...
DORA...
SUMITON...
PARRISH...
OAKMAN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3392 8779 3383 8736 3399 8715 3392 8708
3390 8708 3390 8701 3386 8698 3386 8696
3382 8695 3383 8691 3366 8688 3342 8722
3349 8769 3392 8783
TIME...MOT...LOC 0929Z 343DEG 36KT 3397 8702 3373 8733
3381 8770Special weather statement, Aug 4, 5:05 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 AM CDT THU AUG 4 2011
ALZ023>025-034-041045-
BIBB AL-JEFFERSON AL-SHELBY AL-TUSCALOOSA AL-
505 AM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA...WESTERN
SHELBY...WESTERN JEFFERSON AND NORTHERN BIBB COUNTIES UNTIL 545 AM
CDT...
AT 500 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CARDIFF TO OAK GROVE TO 5
MILES NORTHEAST OF SAMANTHA...AND MOVING SOUTH AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HUEYTOWN...
FAIRFIELD...
HOMEWOOD...
NORTHPORT...
HOLT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3354 8766 3354 8732 3351 8731 3351 8727
3353 8727 3352 8725 3354 8724 3354 8719
3376 8686 3330 8677 3304 8708 3304 8764
TIME...MOT...LOC 1005Z 353DEG 29KT 3361 8693 3344 8718
3345 8755Special weather statement, Aug 4, 7:12 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 AM CDT THU AUG 4 2011
ALZ011-014-015-041300-
MARION AL-WALKER AL-WINSTON AL-
712 AM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...NORTHERN WALKER AND
NORTHEASTERN MARION COUNTIES UNTIL 800 AM CDT...
AT 710 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
HALEYVILLE TO BRUSHY LAKE...AND MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HALEYVILLE...
ARLEY...
LYNN...
BRUSHY LAKE...
NEEDMORE...
&&
LAT...LON 3430 8714 3424 8710 3399 8710 3399 8713
3397 8713 3396 8710 3393 8710 3393 8749
3431 8776
TIME...MOT...LOC 1212Z 330DEG 28KT 3434 8767 3434 8728
17/KLAWSSpecial weather statement, Aug 4, 8:09 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
809 AM CDT THU AUG 4 2011
ALZ013-015-041345-
FAYETTE AL-WALKER AL-
809 AM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND EASTERN
FAYETTE COUNTIES UNTIL 845 AM CDT...
AT 805 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR KANSAS...OR NEAR CARBON HILL...MOVING SOUTH AT 30
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
OAKMAN...
BANKSTON...
BERRY...
BOLEY SPRINGS...
GAMBLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3399 8729 3360 8730 3361 8777 3392 8767
3392 8764 3400 8764
TIME...MOT...LOC 1310Z 001DEG 25KT 3390 8754The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:43 AM CDT | Special Weather Statement | BMX | Blount, Calhoun, Etowah, St. Clair | 47 min |
| Aug 4, 1:20 AM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Jefferson, St. Clair, Shelby and 1 more | 40 min |
| Aug 4, 1:51 AM CDT | Special Weather Statement | BMX | Clay, Cleburne, Randolph, Shelby, Talladega | 39 min |
| Aug 4, 3:17 AM CDT | Special Weather Statement | BMX | Marion | 43 min |
| Aug 4, 3:39 AM CDT | Special Weather Statement | BMX | Marion, Winston | 51 min |
| Aug 4, 3:52 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker, Winston | 38 min |
| Aug 4, 4:29 AM CDT | Special Weather Statement | BMX | Walker | 31 min |
| Aug 4, 5:05 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 40 min |
| Aug 4, 7:12 AM CDT | Special Weather Statement | BMX | Winston | 48 min |
| Aug 4, 12:11 PM CDT | Special Weather Statement | BMX | Cherokee | 49 min |
| Aug 4, 1:02 PM CDT | Special Weather Statement | BMX | Cherokee | 28 min |
| Aug 4, 2:49 PM CDT | Special Weather Statement | BMX | Blount | 26 min |
| Aug 4, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 64 min |
| Aug 4, 4:00 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 60 min |
| Aug 4, 4:35 PM CDT | Areal Flood Advisory | BMX | Lamar | 115 min |
| Aug 4, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 49 min |
| Aug 4, 5:11 PM CDT | Special Weather Statement | BMX | Marengo | 49 min |
| Aug 4, 5:12 PM CDT | Special Weather Statement | BMX | Sumter | 48 min |
| Aug 4, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 60 min |
| Aug 4, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Aug 4, 6:48 PM CDT | Special Weather Statement | BMX | Sumter | 27 min |
Nearby
Special Weather Statements in Alabama, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.